Jump to content

Recommended Posts

I have an appointment with my POTS neurologist next week and I know that she is going to want me to go on Florinef because that is what she suggested back in November when I had my TTT and she said that once my surgery was over and my valve fixed I would be able to take something like Florinef.

The truth is, I don't necessarily want to go on Florinef. Don't get my wrong. I want very much to try what I can to see if I can get my POTS under control. However, I have been doing some online research on Florinef and I am really not liking what I'm reading. There are so many warnings, so many precautions (including not wanting to mix it with aspirin, which I have to take every day forever because of my heart surgery, and not wanting to mix it with estrogen and I am on birth control). I also didn't realize it was a corticosteroid. There are all kinds of warnings about how if you have depression or anxiety the drug can make it much worse and the girlfriend of one of my friends just suffered a complete corticosteroid-induced mental breakdown so I am very wary of them.

Also, I just had major surgery 2 months ago and my body is still healing and recovering from major physical trauma. I really dont want to put my body through more trauma especially while it's still healing. I would like to wait and see how my stamina/energy/fatigue and POTS are once I'm no longer recovering and once I'm back to exercising.

What have been some of your experiences with Florinef?

Link to post
Share on other sites

Took it for almost a year, but it took about 8 months for my drs to recognize the fact that it made me worse and to agree to help me taper it off.

While on florinef I had nasty headaches, hypertensive episodes, more frequent and more painful periods, gained about 20 lbs, my face and ankles were swollen upon waking up in the morning....can't recall what else. All these 'problems' went away (except for the extra weight) as I gradually lowered the dose and now I've been off it for about 1 month. Strange thing - I haven't seen a worsening of my POTS, knock on wood, my HR and BP are behaving lately ....so I don't want to jinx that, but come to think of it, I don't think the florinef ever helped my POTS.

My suggestion - if you decide to give it a try - start with a small dose and see how you react to it, then work your way up.

From what I know, the florinef can make the aspirin less effective, so you may need a dose adjustment there. Also, both aspirin and florinef can be harsh on your stomach so you need to be careful about that as well.

Alex

Link to post
Share on other sites

I went on Florinef and it just seemed to give me headaches so I went off it.

Don't worry about the side effects as with any drug there are hundreds of potential side effects.

Fair enough if you want to let you body get back to 'normal' for a bit though. Perhaps when are ready and your doctor says OK then try it. My attitude is to try different drugs - (medical that is!) if they might hep the condition - although I appreciate that might not be everyone's view.

Link to post
Share on other sites

My cardiologist prescribed me Florinef but I haven't filled it (said it was okay not to, until further testing). I also read all of the side-effects and am concerned about possible serious negative reactions. From the discussions I've read here at DINET, a lot of members speak highly of it and the ones that don't aren't too negative - mainly complaining about mild discomforts like headaches.

From my understanding, a good portion of POTS patients have low blood volume:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1501099/bin/ipej060084-04.jpg

Which makes sense why Florinef would be a good possible treatment option. I told my cardiologist I didn't want to fill my prescription until I had a total blood volume test to verify I actually had low blood volume. I don't understand why Florinef would help Hyper POTS patients along with "regular" POTS patients who have a drop in BP when standing. I feel like it'd have a negative impact on me since my BP tends to spike up, sometimes really high. Though, I know another member here (Jangle) who speaks highly of Florinef has an increase in BP and Florinef has been a good treatment for him (as far as I know)...

Link to post
Share on other sites

Low blood volume models like hypovolumic shock and dehydration sometimes result in orthostatic hypertension rather than hypotension through intact and activated compensatory sympathetic activity. Many of the patients with hypovolumic POTS have standing hypertension.

Florinef makes my orthostatic blood pressure go DOWN when its working. So i have less postural hypertension.

Extra volume and sodium increases sympathetic activation as well in some.

Link to post
Share on other sites

I was very reluctant to try it as well. But finally, I did. I felt somewhat better on it, and maybe had one or two nights of insomnia and that settled down. Didn't gain weight, didn't have mood issues. But I do think it contributes to my severe headaches and am weighing it all out now.

I started very very low as well.

Link to post
Share on other sites

Aussie- I hope you can figure out the why of the headaches. My MD's all say it is because it gives you hypertension but it hasn't raised my bp much so that isn't the case for me.

Link to post
Share on other sites

I had no issues with florinef. I am on birth control too, and the dr said it wouldn't effect it. It did not give me or effect my anxiety or depression either. I'd recommend trying it if that's what your neurologist suggests. If it doesn't work or causes side effects, you can just come off it. Can't hurt to try though, and maybe it will be really helpful for you!

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...